Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 142, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 29, 2024, 3:13 AM CDT for Grand Forks County, Steele County, Traill County, North Dakota; Polk County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2024, 3:13 AM CDT (08:13 UTC)
- Expired
- Aug 29, 2024, 4:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Polk County, MN, Grand Forks County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 17 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2577 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:59 PM CDT, 3 hours 14 minutes earlier. Its key messages:
- There is a level 2 out of 5 risk for severe weather over parts of eastern North Dakota this evening and overnight, with the main hazards being hail up to 1 inch and wind gusts to 60 mph.
Area forecast discussion, Aug 28, 11:59 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1159 PM CDT Wed Aug 28 2024 .KEY MESSAGES... - There is a level 2 out of 5 risk for severe weather over parts of eastern North Dakota this evening and overnight, with the main hazards being hail up to 1 inch and wind gusts to 60 mph. && .UPDATE... Issued at 1159 PM CDT Wed Aug 28 2024 Storms continue to push east from the Sheyenne into the Red River Valley, with some cells still pushing severe criteria. While this activity is expected to weaken as it moves into the RRV, additional storms have already started to develop again over central ND and will move east as the low level jet transitions into our CWA after midnight. Still could see some impacts from elevated hail and perhaps even some wind gusts getting to the ground, but heavy rain may be the main problem especially with additional cells expected to move over areas that have already received heavy rain this evening. UPDATE Issued at 955 PM CDT Wed Aug 28 2024 Thunderstorms from central ND starting to approach our western counties. There has been an overall weakening trend as the cells move into less instability. However, will continue to monitor a storm in Stutsman county that has a history of nickel sized hail and has shown a sharp cloud top cooling trend on IR satellite. There is also the possibility of a second round of storms firing along the nose of the low level jet, as the HRRR and several of the other CAMs indicate. That does not occur until after 06Z but should tap into some pretty rich moisture further south and could still bring some strong to severe impacts after midnight. Heavy rain will also be a problem with the slow movement of storms, training cells, and PWATs over 1.7 inches moving east into our area. UPDATE Issued at 637 PM CDT Wed Aug 28 2024 Storms have developed along the Missouri River to our west, but have been very slow to move east so far. CAMs like the HRRR that have been doing best on initiation have the convection getting into our western counties around 04 or 05Z, and given motion so far on the storms, this seems fairly reasonable. Some cells are trying to get going in northeastern ND, but pretty capped and only 25 kts of shear. Will keep an eye on the lead activity as it gets going. && .DISCUSSION... Issued at 244 PM CDT Wed Aug 28 2024 ...Synopsis... The main 500mb low continues to slowly spin over north central Montana, which will keep the strongest upper level winds over western North Dakota tonight. At the surface, there are two lows, one over south central Saskatchewan and the other over western South Dakota. In between these lows, there is a cold front extending from north to south. Since there is not much to push this front eastward tonight (the upper flow almost parallels the front), it is only expected to reach eastern North Dakota by sunrise Thursday. Strong to severe storms are expected along this boundary (and the low level jet) by late this evening into the overnight hours. This boundary may still lie somewhere east of the Red River Valley on Thursday afternoon, which could spawn another round of strong to severe storms. After this, the weather turns quieter again. ...The severe weather threat tonight... The best moisture surge so far today has been from eastern South Dakota into south central North Dakota, where dewpoints are in the mid 60s to low 70s and precipitable water values are up to 1.3 inches. CAPE is building quite nicely across this same area, but 700mb temperatures of +10 to +12C have created an initial cap. The latest CAMs are showing storms breaking out along the frontal boundary somewhere between Bismarck and Minot in the 6 to 7 pm time frame, where they would initially be supercells. For most of the CAMs, this activity would remain to the west of this FA until 10 pm or so. In the 10 pm to 1 am time frame, the low level jet kicks up to the 50 to 60 knot range. Initially (around 10 pm), this jet is more focused into an area just east of Bismarck. By 1 am it focuses more into east central or northeast North Dakota, and by 4 am into northwest Minnesota. This would provide the best support for keeping storms around during the late evening and overnight time period, when the storms may be more multicellular or linear. If this occurs, strong winds may be the main hazard, with isolated hail as well. The high precipitable water values are also a concern, but the storms do look to be progressive. Therefore think heavy rain rates are likely, but unless storms train over the same areas, flooding type rainfall is less likely. Would expect some weaker storm activity to be lingering on Thursday morning, which may play into the severe weather potential for the afternoon. Right now, the SPC Day 2 severe weather outlook highlights a marginal risk (level 1 out of 5) mainly east of the Valley. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1159 PM CDT Wed Aug 28 2024 First round of convection will be ongoing for the ND airports at the start of the TAF period. A second round will move through after the first round during the overnight period, with some weakening as it moves east. TAF sites will see VCTS/VCSH or prevailing thunder through most of the rest the night and into tomorrow morning. Some MVFR ceilings will come along with the thunderstorm activity, and some fog isn't completely out of the question but will be mixed in with the thunderstorms and showers and hard to pinpoint exactly where. Some improvement for most sites by the end of the period. Winds will shift from the east and southeast to the southwest, then west and northwest with gusts to 25 kts by the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...Godon AVIATION...JR
Hazardous weather outlook, Aug 28, 9:30 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 930 PM CDT Wed Aug 28 2024 NDZ014-015-024-026-028-038-049-052-300230- Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-Sargent- 930 PM CDT Wed Aug 28 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Tonight There is a level 2 out of 5 risk for severe weather over parts of eastern North Dakota overnight, with the main hazards being hail up to ping pong balls and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>005-007-008-013>015-022-027-029-NDZ006>008-016-027-029-030- 039-053-054-300230- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-Towner- Cavalier-Pembina-Eastern Walsh-Grand Forks-Steele-Traill-Cass- Richland-Western Walsh- 930 PM CDT Wed Aug 28 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight There is a level 1 out of 5 risk for severe weather over parts of eastern North Dakota overnight, with the main hazards being hail up to ping pong balls and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ006-009-016-017-023-024-028-030>032-040-300230- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- South Clearwater-Hubbard-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 930 PM CDT Wed Aug 28 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Tonight Scattered strong thunderstorms expected across the region. The main hazard will be lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday...Level 2 out of 5 Severe Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Special weather statement, Aug 28, 10:08 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1008 PM CDT Wed Aug 28 2024
NDZ028-038-290415-
Griggs ND-Barnes ND-
1008 PM CDT Wed Aug 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN GRIGGS AND BARNES
COUNTIES THROUGH 1115 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Spiritwood Lake, or 12 miles northeast of
Jamestown, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley City, Wimbledon, Sanborn, Hannaford, Oriska, Dazey, and
Rogers.
This includes Interstate 94 in North Dakota between mile markers 272
and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4733 9847 4735 9799 4733 9799 4732 9796
4724 9796 4724 9784 4679 9774 4679 9844
4698 9844 4698 9847
TIME...MOT...LOC 0307Z 257DEG 28KT 4703 9848
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JRSpecial weather statement, Aug 29, 12:36 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1236 AM CDT Thu Aug 29 2024
NDZ006-007-014-015-290615-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
1236 AM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BENSON...SOUTHERN
TOWNER...SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES
THROUGH 115 AM CDT...
At 1235 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leeds, or 25 miles northwest of Devils Lake, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cando, Leeds, Bisbee, Starkweather, Brinsmade, Harlow, and Alsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4837 9952 4837 9949 4844 9949 4869 9938
4864 9863 4811 9926 4816 9962
TIME...MOT...LOC 0535Z 211DEG 35KT 4828 9938
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpenderSpecial weather statement, Aug 29, 1:15 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
115 AM CDT Thu Aug 29 2024
NDZ006-007-290715-
Towner ND-Cavalier ND-
115 AM CDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT TOWNER AND WESTERN CAVALIER
COUNTIES THROUGH 215 AM CDT...
At 114 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of York to near Starkweather.
Movement was north at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cando, Munich, Bisbee, Rocklake, Clyde, Alsen, and Wales.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 9952 4900 9838 4854 9876 4854 9897
4841 9897 4837 9949
TIME...MOT...LOC 0614Z 193DEG 33KT 4842 9958 4852 9888
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpenderSpecial weather statement, Aug 29, 1:44 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
144 AM CDT Thu Aug 29 2024
NDZ038-039-290730-
Barnes ND-Cass ND-
144 AM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS AND
NORTHEASTERN BARNES COUNTIES THROUGH 230 AM CDT...
At 143 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tower City, or 16 miles east of Valley City, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tower City, Page, Buffalo, Oriska, Erie, Wheatland, and Embden.
This includes Interstate 94 in North Dakota between mile markers 301
and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4680 9740 4685 9786 4722 9774 4715 9720
TIME...MOT...LOC 0643Z 205DEG 24KT 4693 9766
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpenderSpecial weather statement, Aug 29, 2:20 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
220 AM CDT Thu Aug 29 2024
NDZ006-014-015-024-290800-
Eddy ND-Benson ND-Towner ND-Ramsey ND-
220 AM CDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT BENSON...SOUTHERN TOWNER...
WESTERN RAMSEY AND NORTHWESTERN EDDY COUNTIES THROUGH 300 AM CDT...
At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near York to near Emrick. Movement was east at
40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cando, Leeds, Maddock, Fort Totten, Minnewaukan, Sheyenne, and
Oberon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4837 9984 4837 9949 4846 9949 4857 9897
4772 9897 4768 9930 4785 9930 4785 9981
TIME...MOT...LOC 0720Z 250DEG 35KT 4832 9963 4756 9963
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SpenderSpecial weather statement, Aug 29, 3:05 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
305 AM CDT Thu Aug 29 2024
NDZ027-029-030-290845-
Steele ND-Traill ND-Grand Forks ND-
305 AM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES THROUGH 345 AM
CDT...
At 305 AM CDT, Doppler radar was tracking a strong thunderstorm near
Golden Lake, or 33 miles southwest of Grand Forks, moving northeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Forks, Thompson, Northwood, Hatton, Golden Lake, Finley, and
Emerado.
This includes Interstate 29 between mile markers 120 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4746 9785 4781 9785 4801 9707 4764 9702
TIME...MOT...LOC 0805Z 244DEG 34KT 4766 9767
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:08 PM CDT | Special Weather Statement | FGF | Barnes | 67 min |
| Aug 28, 10:21 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 39 min |
| Aug 28, 10:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 66 min |
| Aug 28, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 66 min |
| Aug 29, 12:36 AM CDT | Special Weather Statement | FGF | Ramsey | 39 min |
| Aug 29, 12:41 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 49 min |
| Aug 29, 1:02 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 43 min |
| Aug 29, 1:15 AM CDT | Special Weather Statement | FGF | Towner | 60 min |
| Aug 29, 1:44 AM CDT | Special Weather Statement | FGF | Cass | 46 min |
| Aug 29, 2:20 AM CDT | Special Weather Statement | FGF | Benson | 40 min |
| Aug 29, 3:05 AM CDT | Special Weather Statement | FGF | Grand Forks | 40 min |
| Aug 29, 3:34 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 56 min |
| Aug 29, 5:09 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 51 min |
| Aug 29, 7:10 AM CDT | Areal Flood Advisory | FGF | Grand Forks, Steele, Traill | 4 hr |
| Aug 29, 8:37 AM CDT | Flash Flood Warning | FGF | Grand Forks | 5 hr |
| Aug 29, 4:45 AM CDT | Severe Thunderstorm Warning | FGF | Norman, Pennington, Polk, Red Lake | 45 min |
| Aug 29, 5:22 AM CDT | Flash Flood Warning | FGF | Polk | 4 hr |
| Aug 29, 5:24 AM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 51 min |
| Aug 29, 6:07 AM CDT | Special Weather Statement | FGF | Clearwater | 38 min |
| Aug 29, 10:58 AM CDT | Special Weather Statement | FGF | Red Lake | 32 min |
| Aug 29, 1:54 PM CDT | Special Weather Statement | FGF | Wadena | 36 min |
| Aug 29, 2:29 PM CDT | Special Weather Statement | FGF | Otter Tail | 16 min |
| Aug 29, 4:47 PM CDT | Special Weather Statement | FGF | Hubbard | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.